Wisconsin, 2013Tornado and Flash Flood in Wisconsin, June 22 to 23, 2013
June 22 to 23, 2013 · NWS MKX · 4 events in 3 counties and zones
A complex of severe thunderstorms produced a tornado in Columbia County, as well damaging winds over South Central Wisconsin during the evening hours of June 22nd. The complex developed on the nose of a 30 knot low-level jet ahead of a short wave trough impinging on a stationary boundary over northern Illinois that began to lift north as a warm front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- $1,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of severe thunderstorms produced a tornado in Columbia County, as well damaging winds over South Central Wisconsin during the evening hours of June 22nd. The complex developed on the nose of a 30 knot low-level jet ahead of a short wave trough impinging on a stationary boundary over northern Illinois that began to lift north as a warm front. Effective shear of 30 knots to sustain updrafts, with mixed layer CAPE values reaching 2000 to 3000 J/kg with steep mid-level lapse rates contributed to sufficient instability for severe thunderstorms. Precipitable water values between 1.5 inch to 2 inches also contributed to heavy rain that caused flash flooding in eastern Sauk County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 22, 2:33 PM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 22, 2:33 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
333 PM CDT SAT JUN 22 2013
.VERY SHORT TERM...TONIGHT AND SUNDAY...FORECAST CONFIDENCE IS MEDIUM.
STABLE LOW-LEVEL AIR MASS OVER SOUTHERN WI INTO THE EVENING HOURS
THANKS TO SATURDAY MORNING CONVECTIVE SYSTEM THAT DECAYED OVER THE
AREA. NO DECENT SHORTWAVE ENERGY OR SYNOPTIC-SCALE BOUNDARY TO WORK
WITH FOR SOUTHERN WI TONIGHT. HOWEVER...OLD OUTFLOW BOUNDARY OVER
NORTHERN ILLINOIS INTO NORTHEASTERN IOWA SHOULD LIFT NORTH THIS
EVENING. THERE IS A FEW HOURS OF HEATING STILL AVAILABLE WEST OF THE
CLOUD CANOPY...SO WILL GO WITH LOW PROBABILITIES OF STORMS FOR
TONIGHT WITH BETTER CHANCES OVER THE WESTERN PART OF MY COUNTY
WARNING AREA. MODELS ARE ALL OVER THE PLACE TRYING TO GET A HANDLE
ON CONVECTION...WHICH IS DIFFICULT AT BEST. WITH SOUTHEAST TO SOUTH
SURFACE FLOW...A WARM AND HUMID NIGHT.
ON SUNDAY THE MODELS SUGGEST SHORTWAVE ENERGY BRUSHING THROUGH WITH
SOME HINT OF LOW-LEVEL JET REMNANTS MOVING OVER WI...30-35 KNOTS OUT
OF THE SOUTHWEST. SO WILL GO WITH HIGHER POPS FOR SUNDAY OVER
WESTERN PART OF COUNTY WARNING AREA. PERHAPS THERE WILL BE THE
REMAINS OF A CONVECTIVE COMPLEX DRIFTING ACROSS FROM SOUTHERN MN AND
NORTHERN IA. IF THIS DOESN/T HAPPEN THERE ARE NO LOW-LEVEL
BOUNDARIES TO WORK WITH DUE TO STRAIGHT-FLOW IN LOW TO MID
LEVELS...AND STORMS WILL HAVE TOUGH TIME DEVELOPING. A VERY WARM
AND HUMID DAY SUNDAY...PUSHING 90 INLAND.
.SHORT TERM...SUNDAY NIGHT THROUGH TUESDAY.
SUNDAY NIGHT...FORECAST CONFIDENCE LOW TO MEDIUM.
MODELS ARE NOT DIGGING SHORT WAVE TROUGH...CURRENTLY OVER
IDAHO/MONTANA ON WATER VAPOR LOOPS...AS DEEPLY INTO THE REGION AS
RUNS OF A DAY OR TWO AGO. SHORT WAVE GOES FROM FROM THE N
DAKOTA/MINNESOTA BORDER AT 00Z MONDAY AND SHEARS OUT AS IT TRACKS TO
NEAR JAMES BAY BY 00Z TUESDAY. REGION INITIALLY ON EASTERN FRINGE OF
STRONGER 850 MB WINDS...BUT THESE WEAKEN SUNDAY NIGHT AS WAVE LIFTS
NORTHEAST AND FOCUS RETREATS SW TO THE NEB/IA/MO BORDER REGION WITH
850 MB WINDS INCREASING AHEAD OF NEXT PERTURBATION...WHICH SPC DAY 2
HAS HIGHLIGHTED FOR A GREATER PROBABILITY OF SIGNIFICANT SEVERE.
PLENTY OF ELEVATED CAPE AND PW/S ARE IN THE 1.5 TO 1.8 INCH RANGE
UNCERTAINTY PREDICATED ON MODEL DIFFERENCES WITH DEGREE OF CAPPING
AND EFFECTS OF SUB-SYNOPTIC CONVECTIVE FEATURES/OUTFLOW
BOUNDARIES...MCV/S...ETC/FROM EARLIER IN THE DAY THAT WILL IMPACT
DEVELOPMENT/CONTINUATION OF THUNDERSTORMS IN THE REGION OVERNIGHT
INTO MONDAY. USED A CONSENSUS BLEND FOR POPS...WHICH PLACES LIKELY
POPS IN THE WESTERN CWA AND TAPERS OFF TO LOWER CHANCE POPS IN THE
SOUTHEAST.
MONDAY THROUGH TUESDAY...FORECAST CONFIDENCE LOW TO MEDIUM.
SIMILAR REASONING FOR USING A CONSENSUS APPROACH FOR THIS TIME
PERIOD...WITH MODEL TIMING DIFFERENCES WITH WEAK WAVES PASSING
THROUGH THE REGION IN PROGRESSIVE WSW FLOW. PRECIPITATION CHANCES
FOR ANY ONE PERIOD PREDICATED ON THE EXACT TIMING OF WAVES AND ON
LOCATION OF STABILIZING COLD POOLS AND RESIDUAL BOUNDARIES FROM
PREVIOUS ROUNDS OF CONVECTION. REGION REMAINS IN SOUTHERLY FLOW WITH
LEE CYCLOGENESIS IN THE PLAINS SO HIGHS EXPECTED IN THE MID TO UPPER
80S...BUT COULD BE COOLER WITH ANY LINGERING CLOUD DEBRIS...AND LOWS
IN THE UPPER 60S TO AROUND 70.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. FORECAST CONFIDENCE LOW.
WARM AND HUMID INTO THURSDAY...THEN DIGGING TROUGH TURNS UPPER FLOW
TO THE NORTH/NORTHWEST. GFS IS MORE PROGRESSIVE WITH THIS WAVE...
WHILE ECMWF CLOSES THE LOW OVER THE EASTERN LAKES. 850 MB TEMPS DROP
FROM AROUND 18 TO 20C THURSDAY EVENING...TO AROUND 11C BY SATURDAY
MORNING. LOW CHANCES OF SHOWERS AND THUNDERSTORMS WITH INSTABILITY
WITH COOL POOL ALOFT AND FORCING WITH WEAK VORTICITY MAXIMA.
&&
.AVIATION/00Z TAFS/...
GENERALLY VFR CONDS FOR MOST OF NIGHT. AN OLD THUNDERSTORM OUTFLOW
BOUNDARY WILL LIFT NORTH THROUGH SOUTHERN WI TONIGHT...BUT AIR MASS
IS STABLE. WILL NOT PUT TSTMS IN ANY OF THE TAFS AS A PREVAILING
CONDITION...BUT WILL USE VICINITY IDEA. SOME MVFR FOG POSSIBLE
TOWARD LATE TONIGHT TO AROUND SUNRISE IF CLOUD BREAK UP ENOUGH.
BETTER CHANCES FOR STORMS ON SUNDAY WEST OF MADISON ASSUMING
REMAINS OF CONVECTIVE SYSTEM THAT DRIFTS EAST OUT OF MN AND IA.
&&
.MARINE...
DEW POINTS IN THE 60S WILL OVERSPREAD THE COOL LAKE WATERS TONIGHT
AND SUNDAY...SOME FOG FORMATION IS POSSIBLE...AND MAY LINGER ON AND
OFF THROUGH THE WEEKEND. LOW STRATUS CLOUDS WILL PREVAIL AS
POCKETS...BUT NOT WIDESPREAD. DAYTIME HEATING AND MIXING OVER LAND
WILL RESULT IN WINDS SLIGHTLY MORE SOUTHWEST AND OFFSHORE...AND PUSH
FOG AND STRATUS OUT OVER OPEN WATERS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
TONIGHT/SUNDAY AND AVIATION/MARINE...KAPELA
SUNDAY NIGHT THROUGH SATURDAY...REM
Hazardous weather outlook, Jun 22, 2:54 PM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
354 PM CDT SAT JUN 22 2013
WIZ046-047-051-052-056>060-062>072-232100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
354 PM CDT SAT JUN 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY ALONG AND WEST
OF A REEDSBURG TO HOLLANDALE TO DARLINGTON LINE. THE MAIN THREAT
WILL BE DAMAGING WIND AND LARGE HAIL. THUNDERSTORMS COULD ALSO
RESULT IN HEAVY RAIN AND RENEWED FLASH FLOODING...ESPECIALLY IN
THE IOWA COUNTY AREA WHICH RECEIVED HEAVY RAINFALL LAST
NIGHT...AND IS STILL DEALING WITH FLOODED ROADS.
MANY RIVERS IN FAR SOUTHERN WISCONSIN ARE AT...OR FORECAST TO BE
AT BANKFULL OR FLOOD LEVELS. KEEP UP WITH THE LATEST FORECASTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME DURING THIS PERIOD.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY WEST OF A
LINE FROM FOND DU LAC TO JANESVILLE. THERE IS ALSO A SLIGHT RISK
OF SEVERE THUNDERSTORMS MONDAY SOUTH AND WEST OF A LINE FROM THE
DELLS TO WAUKESHA...TO JUST WEST OF KENOSHA. THE MAIN THREAT WILL
BE STRONG WINDS AND HAIL.
HEAT INDEX VALUES OF 95 TO NEAR 100 ARE EXPECTED SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MONDAY.
LMZ643>646-232100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
354 PM CDT SAT JUN 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE ARE SMALL CHANCES FOR MORE THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME DURING THIS PERIOD.
A WARM AND HUMID AIR MASS FLOWING OVER THE COLDER WATERS OF LAKE
MICHIGAN WILL LIKELY RESULT IN AREAS OF FOG...POSSIBLY DENSE AT
TIMES.
REM
WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Jun 22, 5:01 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
601 PM CDT SAT JUN 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 S PLEASANT PRAIRIE 42.54N 87.93W
06/22/2013 M1.62 INCH KENOSHA WI PUBLIC
24 HOUR TOTAL. 1.24 INCHES SINCE MIDNIGHT.
0900 AM HEAVY RAIN MOUNT HOREB 43.01N 89.74W
06/22/2013 M2.34 INCH DANE WI PUBLIC
24 HOUR TOTAL. 0.59 WAS FROM PRECIP IN THE PREVIOUS
MORNING.
&&
SMSpecial weather statement, Jun 22, 5:57 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
657 PM CDT SAT JUN 22 2013
WIZ056-057-062-063-067-230100-
COLUMBIA-DANE-IOWA-LAFAYETTE-SAUK-
657 PM CDT SAT JUN 22 2013
...AREAS OF STRONG THUNDERSTORMS OVER SOUTHWEST AND SOUTH CENTRAL
WISCONSIN...
AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
LAKE WISCONSIN TO 7 MILES NORTHWEST OF REEDSBURG TO 19 MILES
NORTHWEST OF DODGEVILLE TO 22 MILES WEST OF MINERAL POINT...MOVING
EAST AT 20 MPH.
NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HILL POINT... HARMONY GROVE... WEST BARABOO...
LAKE WISCONSIN... HIGHLAND... BARABOO...
MORRISONVILLE... BLACKHAWK LAKE RECREATION AREA...
LONE ROCK AIRPORT... WISCONSIN DELLS AIRPORT...
REEDSBURG... LOGANVILLE... DE FOREST...
BLACKHAWK LAKE REC AREA... COBB...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
DDV
Event by event
2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Dane
- When
- June 22, 7:05 PM CST
- Where
- Dane County, Mazomanie
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.170, -89.780
Law enforcement officials reported trees down in Mazomanie due to thunderstorm wind gusts estimated up to 60 mph (56 knots).
Thunderstorm Wind, Dane
- When
- June 22, 7:50 PM CST to 7:55 PM CST
- Where
- Dane County, Blue Mounds to Mt Horeb
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 43.020, -89.830
County officials reported trees down due to thunderstorm wind gusts estimated up to 60 mph (56 knots) in a path from Blue Mound to Mount Horeb. County Highway JG near County Highway ID was blocked by fallen trees.
Tornado, Columbia
- When
- June 22, 7:55 PM CST to 8:02 PM CST
- Where
- Columbia County, 2.17 mi NNE of Arlington to 4.01 mi E of Poynette
- Rating
- EF1
- Path length
- 3.22 mi
- Path width
- 125 yd
- Reported by
- Trained Spotter
- Coordinates
- 43.359, -89.352
A weak rain-wrapped tornado spun up 2.17 miles north-northeast of Arlington northwest of the intersection of Krier Rd. and Thiele Ed and moved northeast for about 3.5 miles before dissipating midway between King Road and Mud Lake just southwest of Mud Lake. The ending location would be 4 miles east of Poynette. This tornado crossed STH 22 at the intersection of Loveland Road and then curved more north-northeast and tracked about 300 yards just east of the intersection of STH 22 and CTH CS. Several outbuildings were damaged and a 3000 lb farm implement was tossed about 500 feet. Due to wet soils, two power-poles were partially tipped over. A couple vehicles were damaged and other farm equipment scattered around. One home sustained minor siding and roof shingle damage. Otherwise, the usual tree damage occurred and a couple trees were uprooted. The corn crop was only a few inches in height but some stalks were broken off at ground level. Tree damage was consistent with DI 27 Hardwood Trees (TH) and DOD3 which suggests wind speeds of 90 to 95 mph. The path length was about 3.7 miles and maximum width was 125 yards. The average width was about 50 yards.
Flash Flood, Sauk
- When
- June 22, 11:00 PM CST to June 23, 3:00 AM CST
- Where
- Sauk County, 3 mi N of Sauk City to Sauk City
- Cause
- Heavy Rain
- Property damage
- $3,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 43.313, -89.730
A road 3 miles north of Sauk City was reported to be covered by 1 to 3 feet of water due to heavy rain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Minnesota, June 22 to 25, 2013$11 million · 1 in hail · 15 events
- Rip Current in North Carolina, June 22, 20131 death · 1 event
- Flash Flooding and Flood in Iowa, June 22 to 24, 2013$7.3 million · 8 events
- Hail and Damaging Winds in Nebraska, June 22 to 23, 2013$4.3 million · 1.75 in hail · 15 events
- Hail and Damaging Winds in South Dakota, June 22, 2013$569,000 · 2 in hail · 23 events
- Flash Flooding and Hail in North Dakota, June 22, 2013$230,000 · 1.75 in hail · 30 events
- Flash Flooding in Iowa, June 22, 2013$650,000 · 3 events
- Flash Flooding and Hail in Minnesota, June 22 to 23, 2013$390,000 · 1.25 in hail · 11 events
- Hail and Damaging Winds in Nebraska, June 22, 2013$266,000 · 2.75 in hail · 19 events
- Flash Flood and Damaging Wind in Arkansas, June 22, 2013$421,000 · 52 kt wind · 4 events
- Damaging Winds in Ohio, June 22, 2013$103,000 · 61 kt wind · 4 events
- Flooding in Wisconsin, June 22 to 30, 2013$72,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464977, 464978, 448285, 464979.